Ohio, 2018

Flooding in Ohio, January 12 to 14, 2018

January 12 to 14, 2018 · NWS CLE · 3 events in 3 counties and zones

On January 11 the region was impacted by anomalously high temperatures around 60 degrees. This was accompanied by gusty winds around 25 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

On January 11 the region was impacted by anomalously high temperatures around 60 degrees. This was accompanied by gusty winds around 25 mph. The area snowpack was completely reduced in a combination of melting and evaporation. Rainfall amounts of a half an inch upwards of an inch in eastern Ohio, in combination with snowmelt, led to river rises. The runoff was not sufficient to produce flooding in itself, however all area rivers and creeks were ice covered due to a previous arctic blast. Ice jams with minor impacts developed across portions of northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 12, 6:26 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 12, 6:26 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
626 AM EST Fri Jan 12 2018

.SYNOPSIS...
A cold front over western Ohio will race east across the region
today. Low pressure along the front will move from the Tennessee
Valley early today to New England by Saturday. High pressure
will build east across the Great Lakes region Saturday through
Sunday. An Alberta clipper will track southeast through the
region Monday and Monday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
No changes to any of the headlines this morning. Much of the
area is currently seeing a lull in the precip but more rain is
starting to develop and should impact the area this morning.
Other than Crawford County PA additional QPF amounts through
18z should be under a quarter of an inch. The surface cold front
has crossed into western Ohio and should be to the I-75
corridor in a couple of hours. The front will reach the I-71
corridor by 13z and will be east of the area by midday. Looking
at temps upstream it has been taking about 4 hours for temps to
drop below freezing behind the front. That means freezing rain
will become likely in the Toledo area by mid morning and along
I-71 by early afternoon. Looking at forecast soundings do not
think the freezing rain will last more than a couple of hours as
temps aloft really cool off fast. Expect to see more sleet than
freezing rain. The sleet could last for a few hours before
transitioning to snow. All of this should take place this
afternoon with the entire area expected to see snow by 00z
Saturday. The short duration of the freezing rain should lead to
ice accums of a tenth of an inch or less most areas. The sleet
could hold snow totals down if it persists for more than a few
hours. Have gone ahead and kept snow accums close to what was
previously forecast. Biggest accums will be close to the OH/PA
where up to 8 inches could fall. Accums will drop off quickly
west of I-71. The snow is also expected to wind down quickly
overnight. The west half of the area should be about done by 06z
and there won't be much if any snow left at 12z. The threat for
lake effect looks marginal at best given the dry airmass and
northerly flow. Have really trimmed back precip coverage and
percentages for Saturday and not really expecting much
additional accumulation. Winds will pick up this afternoon and
evening with gusts to 30 mph possible most areas overnight. Have
gone ahead and added a mention of blowing snow.

Temps are tricky today with highs likely occurring at 12z. Will
see falling temps all day. Guid temps seem reasonable for
tonight and Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Broad upper level troughiness will persist across the forecast area
through this forecast period.  Yet another upper level low pressure
system will dive south into the the central United States by Monday
evening.  This will bring a resurgence of the cold arctic air to the
forecast area.

Surface high pressure will build southeast across the Great Lakes
Saturday and be over the Ohio Valley by Sunday morning.  Another
wave of low pressure just ahead of the upper level low pressure
system will dive southeast in the wake of the high pressure into the
Great Lakes region.  This storm system will bring with it another
round of synoptic and perhaps lake enhanced snow to the forecast
area by Monday into Monday night.  Will go with likely POPs across
the area with this snow and we will likely see accumulating snow
with this storm system.

Unfortunately, with the deep diving upper level polar jet stream
will come the reinforcing arctic air mass that will put the area
back into the deep freeze once again. Low temperatures Saturday
night will fall back into the single digits and will struggle to get
out of the teens on Sunday.  Although, some return southwesterly
flow will push temperatures to around 20 in the western portions of
the forecast area for highs Sunday.  Overnight lows Sunday night
will be in the single digits, perhaps below zero in the east, and
around 10 degrees in the west. As low dives southeast into the area
a slight push of warmer air will take place Monday night but will
quickly be followed by another round of cold air.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Deep digging upper level positively tilted trough will elongate and
gradually shift east through this forecast period as amplifying
ridge pushing into the western United States moves east toward the
area.  The upper level ridge will build east over the forecast area
by mid week and will aid in pushing the arctic air mass east and out
of the area.  Surface low pressure will begin to shift east to the
east coast on Tuesday and take the residual snow with it.  Surface
high pressure begins to build over the forecast area and a return
southerly flow will begin to take shape and see temperatures begin
to recover.  Temperatures will climb back into the lower to middle
20s by Thursday for highs after early morning lows each day in the
single digits.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
The front is thru TOL and FDY and will reach CLE and MFD
shortly. Rain has begun to spread back across the area ahead of
the front. Still expecting a 4 hour wait behind the fropa
before it gets cold enough for mixed precip. A period of
freezing rain is expected the entire area before a change to
sleet and then snow occurs. These transitions will take till
after dark to occur at the eastern end of the area. By that time
the precip will be winding down in the west. Persistent IFR
conditions will develop all areas the next few hours. LIFR
weather is expected later in the day and tonight once the snow
starts. The other story is the winds. The flow will become NW
right behind the front and then NNW or N a couple of hours after
that. Winds will become gusty and will go with 30 kts for a few
hours this evening. By the end of the taf period most of the
snow should be gone.

OUTLOOK...Non-VFR expected Saturday...mainly in the east.

&&

.MARINE...
Winds will begin to increase today out of the north as an arctic
cold front pushes east across the lake.  Winds will gradually
diminish Saturday into Saturday night.  Winds will be light through
Sunday with a slight increase by Monday out of the south. Otherwise,
no real strong storm systems expected to affect the lake through
this forecast period.  Keep in mind there is the potential for
shifting ice floes from just east of the islands into the open areas
of the central and eastern basins of the lake as winds shift through
the forecast period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Saturday morning for OHZ012>014-022-023-
     032-033-089.
     Winter Storm Warning from noon today to 10 AM EST Saturday for
     OHZ011>014-020>023-031>033-038-089.
     Winter Weather Advisory from 10 AM this morning to 4 AM EST
     Saturday for OHZ009-010-019-028>030-036-037-047.
     Winter Weather Advisory until 7 PM EST this evening for OHZ003-
     006>008-017-018-027.
PA...Flood Watch through Saturday morning for PAZ001>003.
     Winter Storm Warning from noon today to 10 AM EST Saturday for
     PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Kubina
MARINE...Lombardy
Hazardous weather outlook, Jan 12, 3:46 AM EST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
346 AM EST Fri Jan 12 2018

OHZ009-010-019-028>030-036-037-047-130900-
Erie-Lorain-Huron-Crawford-Richland-Ashland-Marion-Morrow-Knox-
346 AM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM
EST SATURDAY...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-017-018-027-130900-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
346 AM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-022-023-032-033-089-PAZ001>003-130900-
Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
346 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-020-021-031-038-130900-
Cuyahoga-Medina-Summit-Wayne-Holmes-
346 AM EST Fri Jan 12 2018

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-130900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
346 AM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 12, 8:07 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
807 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     FLOOD            MEADVILLE               41.65N 80.15W
01/12/2018                   CRAWFORD           PA   EMERGENCY MNGR

            FLOODING ALONG LINCOLN AND COLUMBIA AVENUES BETWEEN
            ROGERS FERRY AND RACE STREET. MEAD AVENUE AND
            BICENTENNIAL PARK FLOODED. FRENCH CREEK PARKWAY AND U.S.
            322 IMPACTED ON THE SOUTH SIDE OF TOWN. HALF A DOZEN
            BUSINESSES EVACUATED.

&&

SJAMISON
Local storm report, Jan 12, 8:17 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
817 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            SPARTANSBURG            41.82N 79.68W
01/11/2018                   CRAWFORD           PA   911 CALL CENTER

            SPARTA STREET FROM GARLAND STREET IN CENTERVILLE BOROUGH
            TO STATE ROUTE 77 IN SPARTANSBURG FLOODED

1100 PM     FLOOD            TOWNVILLE               41.68N 79.88W
01/11/2018                   CRAWFORD           PA   911 CALL CENTER

            MYSTIC PARK ROAD FROM FREEMONT STREET IN STEUBEN TOWNSHIP
            TO MAIN STREET IN HYDENTOWN BOROUGH FLOODED

&&

SJAMISON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Erie

When
January 12, 9:10 AM EST to January 13, 12:00 AM EST
Where
Erie County, 1.63 mi SE of Milan to 0.49 mi E of Milan Homestead Arpt
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.282, -82.601

At 910 AM EST, Erie Emergency Management reported an ice jam along the Huron River at Franklin Flats in Milan. The water backed up to Route 250. Ice was 8 inches thick.

Flood, Cuyahoga

When
January 12, 9:55 AM EST to January 14, 11:00 PM EST
Where
Cuyahoga County, Fairview to 1.34 mi SSW of Lakewood
Cause
Ice Jam
Reported by
Fire Department/Rescue
Coordinates
41.470, -81.850

At 955 AM EST, local fire department reported an ice jam on the Rocky River in the city of Rocky River. The ice jam was located near the Clifton Road bridge extending downstream to the marina. The river pushed ice and water out of banks into the metropark. No damages reported.

Flood, Wyandot

When
January 12, 1:00 PM EST to January 14, 12:00 PM EST
Where
Wyandot County, 1.48 mi NNW of Belle Vernon to 2.52 mi NE of Mexico
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.950, -83.210

At 100 PM EST, emergency management reported an ice jam on the Sandusky River near the Seneca and Wyandot county line just west of Sycamore. The jam estimated around a mile long produced minor flooding of County Highway 37 near County Highway 29. Backwater caused portions of the Tymochtee Creek and Sycamore Creeks to rise but not flood. A log jam was contributing to the development of the ice jam.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728986, 728987, 728988.